CONCURRENT SESSIONS

Thursday, April 18 - 8:00 AM to 10:00 AM

Workshops

8:00 a.m.    Engaging Communities with Sustainability Initiatives on Universities and Colleges

                   Whitney Fung, University of South Florida - Westshore I

                   Conversing with Clientele about Climate Change

                   Faith Kearns, University of California - Bayshore I       

9:00 a.m     Urban Landscape Habitat Restoration and Preservation

                   Susan Haddock & Mark Hostetler, UF/IFAS Extension Hillsborough County - Westshore I

                   Climate Change Community Level Solutions: Moving from 'Me' to 'We'

                   Lauren Watkins, University of Florida - Bayshore I       

NSS 15-Minute Oral Presentations - Bayshore III

8:00 a.m.    Diversified Researchers Come Together to Find Bacteria Sources in Pellicer Creek

                   Tricia Kyzar, University of Florida

8:15 a.m.    Artificial Reef Monitoring: A Collaborative Program in Taylor County

                   Victor Blanco, UF/IFAS Extension Taylor County

8:30 a.m.    Resilience to Future Flooding in the Gulf of Mexico

                   Carrie Stevenson, UF/IFAS Extension Escambia County

8:45 a.m.   Saving Water and Creating Behavior Change Home to Home

                  Michelle Atkinson, UF/IFAS Extension Manatee County

9:00 a.m.   Using Community-Based Social Marketing to Expand Water Conservation Impacts

                  Laurie Albrecht, UF/IFAS Extension Palm Beach County

9:15 a.m.   Flood Risk & Resilience - Moving the Needles on Research and Outreach

                  Sarah Alexander, Cornell University and David Kay, Cornell University

NEES 15-Minute Oral Presentations - Bayshore II

8:00 a.m.   Electric Avenue: Strategies to Grow Electric Vehicle Adoption in Sarasota County

                  Lee-Hayes Byron, UF/IFAS Extension Sarasota County

8:15 a.m.   Assessing Potential Peak Energy Demand Management Strategies In Agriculture

                  Eric Romich, The Ohio State University

8:30 a.m.   Energy Upgrade: An Equity, Engagement, and Climate Change Mitigation Strategy

                  Sara Kane, UF/IFAS Extension Sarasota County

8:45 a.m.   Effectiveness of a National Photovoltaics Education Program for Architects and Engineers

                  Michael E. Goldschmidt, University of Missouri

9:00 a.m.   Sweetpotato and Crop Byproducts for Fuel, Feed and Food in Florida

                  Wendy Mussoline, UF/IFAS Extension

9:15 a.m.   Promoting Sustainability of Resources: a Tri-County "Water in My Backyard" Program

                  Marnie Ward, UF/IFAS Extension Citrus County

Thursday, April 18 - 10:30 AM to 12:00 PM

45-Minute Workshops 

10:30 a.m.   Research on Issues Facing Academic Efforts to Better Inform Local Policy Making: The Case of Renewable Energy

                    Katherine Herleman & David Kay, Cornell University - Westshore I

                    Michigan State University Extension's Programming in the Sustainable Development Era

                    Holly Tiret, Michigan State University - Bayshore I

 

11:15 a.m.   Teaching Energy Through Nanogrid Applications

                    Art Nash, University of Alaska Fairbanks  - Westshore I

                    Building Social Capital to Strengthen Community Sustainability

                    Bethany Prykucki, Michigan State University - Bayshore I

NSS 15-Minute Oral Presentations - Bayshore III

10:30 a.m.   Filling Empty Trucks: The Farm to Rural Grocery to Wholesale Backhaul Model

                    Ren Olive & Kathy Draeger, University of Minnesota Extension Regional Sustainable Development

10:45 a.m.   Utilizing Container Gardens to Reach Food Desert Communities in Southwest Florida

                    Lisa Hickey, UF/IFAS Extension Manatee County

11:00 a.m.   Florida Statewide Small Farms Hydroponic Program

                    Francisco P. Rivera, UF/IFAS Extension Hillsborough County

11:15 a.m.   Sustainable Food Systems are a Collaborative Effort

                    Hannah Wooten, UF/IFAS Extension Seminole County

11:30 a.m.    Participatory Capacity Building

                    Jennifer Taylor, Florida Agricultural and Mechanical University

NEES 15-Minute Presentations - Bayshore II

10:30 a.m.   Harvesting Energy from Our Oceans: What Should I Know?

                    Victor Blanco, UF/IFAS Extension Taylor County

10:45 a.m.   Stakeholder Assessment of Poplar for Feedstock and Ecosystem Services in Rural Washington

                    Patricia Townsend, Washington State University

11:00 a.m.   Treejuvenation Sarasota: An Urban Forestry Citizen Engagement Extension Program

                    Marguerite Beckford, UF/IFAS Extension Sarasota County

11:15 a.m.   Engaging Stakeholders to Expand Dark Skies on Important Sea Turtle Nesting Beaches

                    Erik Lovestrand, UF/IFAS Extension Franklin County

11:30 a.m.   Experiential learning at Multiple Scales: Integration of Community Needs with Sustainability Goals

                    Carlos V. Licon, Utah State University

Thursday, April 18 - 1:00 PM to 1:45 PM

Optional Workshop - Westshore I 

NO registration required: Florida Green Building Coalition Workshop, CJ Davila, FGBC

Thursday, April 18 - 2:00 PM to 3:30 PM

45-Minute Workshops - Westshore I

2:00 p.m.  Garden Steps

                 Michele Ogilvie, Hillsborough County

2:45 p.m.  Designing for Flood: Hillsborough Community Vulnerability Impacts

                 Taryn Sabia, University of South Florida

NSS 15-Minute Presentations - Bayshore III

2:00 p.m.  Tipping Point Planner:  Addressing Land Use and Management in the Great Lakes 

                  Kara A. Salazar, Purdue University

2:15 p.m.  The Ecological and Monetary Benefits of Preserving Lands in an Urbanizing County

                  Ross Dickerson, Hillsborough County

2:30 p.m.  Model Partnership Between Wildlife and Land/Forest Conservation Organizations and Family Heirs' Property Owners

                 Sandra Thompson, Florida Agricultural and Mechanical University

2:45 p.m.  Promoting Food System Sustainability through Agritourism: From Suburban Farmettes to School Gardens and Agrihoods

                 Brooke Hansen, University of South Florida

3:00 p.m.  Sustainable or Not, Lessons Learned from Coast to Coast Regarding Wildfire

                 Sharon Gamble, UF/IFAS Extension Volusia County

NEES 15-Minute Presentations - Bayshore II

2:00 p.m.  Zero Waste Events: Sustainable Communities Workshop Case Study 

                 Sara Kane, UF/IFAS Extension Sarasota County

2:15 p.m.  Assessing Needs and Interests of Extension Energy Programming in Wisconsin 

                 Shiba P. Kar, University of Wisconsin

2:30 p.m.  Georgia's Renewable Energy Technical Assistance Program and Model Solar Ordinance

                 Dan Geller, University of Georgia

2:45 p.m.  The Design and Deployment of the Better Wood Stove 

                 Jonathan Kays, University of Maryland 

3:00 p.m.  Issues in Transitioning to Renewable Electricity: Focusing on Large Scale Solar

               Katherine Herleman & David Kay, Cornell University

 

3:15 p.m.     Powering Conversations about Energy

                 David Ripplinger, North Dakota State University     

NSS & NEES 30-Minute Roundtable Discussions - Bayshore I

2:00 p.m. to 3:30 p.m. Roundtable sessions are 90-minutes long. Participants rotate to a different table after 30-minutes. 

Beyond Hours Served: Measuring New Outcomes of Volunteer Programs

Nicole Pinson, UF/IFAS Extension Hillsborough County

Renewable Energy Siting: Community Questions, Opportunities and Concerns

Fritz Ebinger & Lissa Pawlisch, University of Minnesota Extension

Multi-state Extension Energy Programming, Making it Work!

F. John Hay, University of Nebraska

Utah High School Clean Air Poster Contest: Science, Art, Marketing, Behavior Change, and Community Outreach for Better Air Quality

Roslynn McCann, Utah State University

How is Extension Working with Underserved Communities around Issues of Energy Equity 

Joel Haskard, University of Minnesota

Sustainability from the Inside Out: Employee Engagement Strategies in Sarasota County 

Lee Hayes Byron, UF/IFAS Extension Sarasota County

 

Integrating Sustainability into Local Comprehensive Plans

Melissa E. Zornitta, Hillsborough County

Thursday, April 18 - 4:00 PM to 5:30 PM

NSS 25-Minute Hands-On Presentations - Westshore I

4:00 p.m. Community Engagement and Education on Local Food Systems through Virtual Reality

                Brooke Beam, The Ohio State University

4:25 p.m. FACTS Bioreactors - A Valuable Laboratory Instrument for Inquiry-Based Instruction in Energy and Sustainability

                Craig Kohn, Michigan State University

 

4:50 p.m. Enhancing K-12 Water Education through Cooperative Extension Program

                Yilin Zhuang, UF/IFAS Extension Marion County​

NSS 15-Minute Presentations - Bayshore III

4:00 p.m. Florida-Friendly LandscapingTM (FFL): Grass-Roots Horticulture Program that Promote Urban Environmental Stewardship

                Susan Haddock, UF/IFAS Extension Hillsborough County

4:15 p.m. Building Ecological and Community Resiliency through Permaculture Design: The Utah State University (USU)                                        Permaculture Initiative 

                Roslynn McCann, Utah State University

4:30 p.m. Building Sustainable Support for School and Community Gardens

                Susan Webb, UF/IFAS Extension Southwest District

4:45 p.m. Creating a Sustainable Future: Evaluating Model Eliciting Activities with K-12 Students

                Deborah Kozdras, University of South Florida

5:00 p.m. Climate Extension: A Review of Programs and Materials

                Caitriana Steele, New Mexico State University

NEES 15-Minute Presentations - Bayshore II

4:00 p.m. Round is Resilient

                Ken Sides,  Sam Schwartz Transportation Consultants

4:15 p.m. FDACS OOE Multifamily Retrofits Demonstration Project

                    Erin Rosica, Florida Department of Agriculture and Consumer Services

NEES 60-Minute Panel Discussion - Bayshore II

4:30 p.m. ZeroSkin

                Anthony Brower, Sustainable Design Director, Gensler LA; Wyatt Frantom, Design Director, Gensler LA; Charles Berg, Architect,                        Regional Resilience Leader, Gensler Tampa

NSS & NEES 30-Minute Roundtable Discussions - Bayshore I

4:00 p.m. to 5:30 p.m. Roundtable sessions are 90-minutes long. Participants rotate to a different table after 30-minutes. 

Driving Economic Development & Clean Energy Through Innovative Financing Partnerships

Peter Lindstrom, University of Minnesota

Volunteerism 101: Recruiting, Training, and Retaining Citizen Science Volunteers 

Beth Clawson, Michigan State University Extension

 

Are We Walking the Talk Yet? Sustainable Living Practices in Light of the Bestseller Drawdown

Chris Jones, University of Arizona

Smart Approaches to Smart Growth - Regional Localism for Water and Sewer Infrastructure 

David Kay, Cornell University

Resilient Tampa Bay - Transportation Pilot Project 

Allison Yeh, Hillsborough County

Southern Partnership for Advanced Renewables from Carinata (SPARC) - A New AFRI CAP 

David Wright, University of Florida

Profitability for Small to Mid-Size Farms through Local Strategic Planning

Jessica Ryals, University of Florida

 

Session Formats & Presenter Instructions

Oral Presentations

The total time allotted for oral sessions is 15 minutes – 12 minutes per speaker with 3 minutes for questions.

If you are using a multi-media presentation (e.g., PowerPoint), label your presentation using last name and session day e.g. Seals_Wednesday. 

Please follow best management practices for PowerPoint design. Read more at: https://learning.linkedin.com/blog/design-tips/5-best-practices-for-making-awesome-powerpoint-slides

 

Upload your presentation to the Google Drive ORAL Presentations by April 12, 2019.

We will probably NOT have access to the internet from the presentation room, so you will not be able to log into the Google Drive folder to view the presentation. You are encouraged to bring a backup of your presentation (loaded on a jump drive) to the conference just in case we experience technical difficulties. 

You are responsible for copies of handouts and any other materials that you would like attendees to use during these sessions. We do not have access to a business center to duplicate materials. Conference organizers will provide flip charts, easels, markers etc if you send us your request in advance.

Workshops and Hands-on Presentations

The total time allotted for workshops is 60 minutes for 8-10am session NSS workshops, 45 minutes for all other workshops, and 30 minutes for hands-on presentations.

If you are using a multi-media presentation (e.g., PowerPoint), label your presentation using last name and session day e.g. Seals_Wednesday.

Please follow best management practices for PowerPoint design. Read more at: https://learning.linkedin.com/blog/design-tips/5-best-practices-for-making-awesome-powerpoint-slides

 

Upload your presentation to the Google Drive Workshops by April 12, 2019.

We will probably NOT have access to the internet from the presentation room, so you will not be able to log into the Google Drive folder to view the presentation. You are encouraged to bring a backup of your presentation (loaded on a jump drive) to the conference just in case we experience technical difficulties.

You are responsible for copies of handouts and any other materials that you would like attendees to use during these sessions. We do not have access to a business center to duplicate materials. Conference organizers will provide flip charts, easels, markers etc if you send us your request in advance.

Roundtable Discussions

Roundtable sessions are designed to be informal, interactive conversations between the presenter and the participants that allow for increased engagement and meaningful conversations surrounding the presentation topic. They are an efficient means for exchanging ideas, sharing successes and challenges, and for networking. 

All roundtable sessions will occur simultaneously in the same room. Each presenter will have a table and seating for participants. 

Roundtable sessions are 90 minutes long and are rotated every 30 minutes for a total of three rotations per session.  Participants are not required to rotate, but it is encouraged. 

Small tabletop displays or posters, handouts, and activity descriptions are highly recommended to ensure that your audience is engaged during the 30 minute session.

No A/V will be provided for these sessions. If you want to use multi-media, you must provide your own equipment. 

 

You are responsible for copies of handouts and any other materials that you would like attendees to use during these sessions. We do not have access to a business center to duplicate materials. Conference organizers will provide flip charts, easels, markers etc if you send us your request in advance.

Posters

Poster set-up is Tuesday, April 16 from 2:00 PM to 6:00 PM. 

 

Posters should be printed on paper that can be attached using pushpins (provided) to rigid poster stands that will be set up at the conference facility. Dimensions of the posters are limited to a maximum of 4' tall by 3' wide. Poster locations will be identified by an assigned number (to be found in the conference program and in the front of the poster room). Poster presenters should not bring any electronic audio/visual aids to their posters.

Poster presenters will deliver a 60 to 90-second oral lightning presentation of their poster to the general session audience on Wednesday, April 17 from 11:15 to Noon. 

 

Poster presenters should come prepared to staff their posters and speak with conference participants and poster judges on Wednesday, April 17, from 12:45 to 1:15 PM and 3:00 to 3:30 PM .

 

Awards will be provided in two categories: Overall and NNSLE Green Ribbon Award.

 

Overall: there will be awards for first, second, and third place. Awards will be judged on content, layout and editing, graphics, design, research or program evaluation strategies, team member presenting, and conclusions or future directions.  

NNSLE Green Ribbon

Exhibitors

Exhibits may be set up Tuesday evening, and no later than 7:30 a.m. on Wednesday. Exhibitors should be present for the duration of the event. Exhibit break down begins after Thursday at 5:30 p.m.

 

Exhibitors will be provided with a six-foot table and 2 chairs. Table spaces are pre-assigned and will be provided upon registration check-in. Tables will be individually skirted and include a standard table cloth, but you are welcome to add your branding table cloth. There is ample space surrounding each table for a pop-up or stand alone banner. No AV equipment or electrical access will be provided, and Internet access may not be available.  

We cannot guarantee help or equipment for unloading or loading your displays. You may use the front entrance of hotel to drop off materials, and then move your vehicle to the parking garage. Alternatively, you may also use hotel elevators in the parking garage to access exhibit space.

 
NSS+NEES 2019 was hosted by the University of Florida's Institute of Food and Agricultural Sciences (UF/IFAS) 
and organized by the National Network for Sustainable Living Education (NNSLE), National Extension Energy Initiative (NEEI),
Climate Science Initiative (CSI), and Regional Rural Development Centers (RRDCs) in partnership with USDA's National Institute of Food and Agriculture (NIFA), Hillsborough County, and the Environmental Protection Commission of Hillsborough County.

NSS+NEES

 

TAMPA

National Sustainability Summit &

National Extension Energy Summit

© 2019 by National Extension Summits